Iowa, 2007

Winter Storm and Winter Weather in Iowa, February 24 to 25, 2007

February 24 to 25, 2007 · NWS FSD · 11 events in 11 counties and zones

Widespread rain and freezing rain developed on February 24th. Most of the freezing rain was northeast of a Sioux Center to Storm Lake line, and ice accumulations of a quarter inch or more resulted in the Spirit lake to Spencer area.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Widespread rain and freezing rain developed on February 24th. Most of the freezing rain was northeast of a Sioux Center to Storm Lake line, and ice accumulations of a quarter inch or more resulted in the Spirit lake to Spencer area. The rain and freezing rain changed to snow on the night of February 24th, and snow continued through the morning of February 25th. Snow accumulations ranged from 4 to 11 inches, except for lesser amounts in the Ida Grove to Storm Lake area. Travel was very difficult, especially in the heavy icing area, and in the area of the heaviest snow around Sioux City. There were several accidents, and numerous vehicles slid into ditches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Feb 24, 3:00 AM CST, 4 hours earlier.

Area forecast discussion, Feb 24, 3:00 AM CST, 4 hours before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
300 AM CST SAT FEB 24 2007

.DISCUSSION...
WINTER STORM STILL ON TRACK ACRS THE CWA TODAY THUR SUN. CONVECTION
FIRING UP ACRS CWA AND TO THE S AND ALL PRECIP SPREADING NWD.
INVERTED TROF ALONG FAR WRN CWA AND PRECIP ERLY THIS MORN WL BE IN
THE FORM OF ZR OF R ACRS CWA E OF THIS TROF. SW MN AND FAR NRN IA WL
SEE ZR THIS MORN AS ELY FLOW CONTS TO BRING LOWER DPS IN AND WITH
AIR ALOFT WARM ENUF FOR RAIN...EVAP COOLING WL KEEP TEMPS BLO
FREEZING. ACRS SERN CWA...PRECIP THIS MORN SHUD BE RAIN WITH TEMPS
REMAINING ABOVE FREEZING. ACRS WRN CWA...R OR ZR ERLY THIS MORN WL
CHANGE TO SNOW AS INVERTED TROF SHIFTS EWD INTO JAMES RVR VALLEY.

DURING AFTN COOLING ALOFT GRADUALLY OCCURS OVR REST OF CWA AND WUD
EXPECT A GRADUAL CHANGE FROM ZR/R TO SLEET AND THEN TO SNOW. TODAY
SHUD SEE HEAVIEST SNOW ACRS WRN CWA AND THEN MOVE INTO ERN CWA
TONIGHT. A GOOD 7 TO 12 INCHES OF SNOW ACRS CWA AND CUD SEE POCEKTS
WITH MORE THAN 12 INCHES. LLM VERY IMPRESSIVE WITH DPS IN THE UPPER
40S ACRS SCNTRL NEB ATTM...SO MOISTURE IS NOT A PBLM WITH THIS SYS.
MODELS CONT TO POINT AT TROWAL WITH THIS STORM FM SRN MN WRAPPING
INTO SWRN CWA. SINCE WRN CWA WL TURN TO SNOW QUICKER..THIS IS WHERE
I WL HAVE AMOUNTS AROUND A FOOT.

FREEZING RAIN TODAY ACROSS SRN MN AND NRN IA CUD APPROACH A HALF AN
INCH SO THERE WL BE ICE PROBLESM THERE TO WORRY ABOUT. WL WORD WSW
TO MENTION ICE PBLMS THERE.

TONIGHT WL SEE WDSPRD SNOW AS MOVES INTO ERN IA AND INVERTED TROF
ROTATES SWWD ACRS CWA. IN ADDITION TO THE SNOW...WNDS SHUD INCREASE
EVERYWHERE AND CREATE BLOWING SNOW PBLMS. WL NOT BE AS BAD AS DRY
SNOW...BUT NONETHELESS WL CREATE PBLMS.

ON SUN...WEAK TROWALLING WL CONT TO PRODUCE LIGHT SNOW AND WITH
GUSTY WNDS IN THE MORN...WL KEEP WARNING GOING THRU 6 PM. WORST OF
IT SHUD BE OVER BY NOON...BUT IF SYS IS A LTL SLOWER...THEN PBLMS WL
EXIST INTO AFTN.

DID NOT CHANGE FCST AFTER SUN.

&&

.AVIATION...
LOW PRESSURE TRACKING E ACROSS KS TO PRODUCE STRONG ERLY SFC FLOW
THROUGHOUT THE DAY. WINDS WILL BECOME MORE NRN SAT NIGHT AS LOW
MOVES INTO NRN MO. WIDESPREAD RAIN...FREEZING RAIN...AND SNOW WILL
OCCUR ACROSS THE CNTRL AND NRN PLNS IN ASSOCIATION WITH THIS LOW
PRESSURE SYSTEM. AS COLD AIR WORK SWRD TODAY...RAIN AND FREEZING
RAIN WILL CHANGE TO SNOW. AT HON VSBYS AND CIGS WILL DROP EARLY THIS
MORNING AS RAIN CHANGES TO SNOW AROUND 12Z...WITH HEAVY SNOW
POSSIBLE THROUGHOUT THE DAY PRODUCING LIFR. AT FSD...RAIN WILL
CHANGE TO FREEZING RAIN AFTER 15Z AND THEN TO SNOW AROUND 20Z. AT
SUX...ON AND OFF RAIN IS EXPECTED THROUGH THE DAY...CHANGING TO SNOW
AROUND 00Z SUN. SNOW WILL GENERALLY CONTINUE THROUGH THE NIGHT AT
ALL LOCAL TAF SITES. IFR WILL PERSIST THROUGH AT LEAST SUN
AFT...WITH SOME LIGHT SNOW AND LOW CIGS ALONG INVERTED TROUGH
AXIS.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...WINTER STORM WARNING FROM NOON TODAY TO 6 PM CST SUNDAY
     FOR IAZ001.
     WINTER STORM WARNING UNTIL 6 PM CST SUNDAY FOR IAZ002-003-014.
     WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO 6 PM CST
     SUNDAY FOR IAZ012-013-020>022-031-032.
MN...WINTER STORM WARNING UNTIL 6 PM CST SUNDAY FOR
     MNZ071-072-080-081-089-090-097-098.
NE...WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO 6 PM CST
     SUNDAY FOR NEZ013-014.
SD...WINTER STORM WARNING FROM NOON TODAY TO 6 PM CST SUNDAY
     FOR SDZ060>062-065>070.
     WINTER STORM WARNING FROM 6 AM THIS MORNING TO 6 PM CST
     SUNDAY FOR SDZ038-050-052-053-057>059-063-064.
     WINTER STORM WARNING UNTIL 6 PM CST SUNDAY FOR SDZ039-040-
     054>056.
     WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO 6 PM CST
     SUNDAY FOR SDZ071.

&&

LIEBL
Hazardous weather outlook, Feb 24, 4:06 AM CST, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
0406 AM CST SAT FEB 24 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-251200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
0406 AM CST SAT FEB 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER...
A STRONG WINTER STORM SYSTEM WILL MOVE EAST ACROSS THE CENTRAL
PLAINS TODAY AND INTO EASTERN IOWA BY SUNDAY MORNING. THIS SYSTEM
WILL PRODUCE WIDESPREAD RAIN OR FREEZING RAIN THIS
MORNING...CHANGING TO SNOW FROM THE WEST AND NORTH LATER THIS
MORNING AND AFTERNOON. FREEZING RAIN COULD ACCUMULATE UP TO ONE
HALF INCH ACROSS SOUTHWEST MINNESOTA AND FAR NORTHWEST IOWA
TODAY...WITH ICE ACCUMULATIONS LESS THAN A QUARTER OF AN INCH
NORTH OF INTERSTATE 90 IN EAST CENTRAL SOUTH DAKOTA. SNOW FALL
TOTALS OF 7 TO 12 INCHES CAN BE EXPECTED WITH THIS STORM THROUGH
SUNDAY MORNING...WITH THE HEAVIEST SNOW ALONG AND WEST OF THE
JAMES RIVER.IN ADDITION TO THE SNOW...NORTH TO NORTHEAST WINDS
WILL INCREASE TO 15 TO 30 MPH...AND WILL CREATE AREAS OF BLOWING
SNOW...ESPECIALLY TONIGHT INTO SUNDAY MORNING. TRAVEL WILL BECOME
EXTREMELY HAZARDOUS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

LIGHT SNOW WILL CONTINUE INTO SUNDAY SUNDAY WITH ADDITIONAL
ACCUMULATIONS AROUND AN INCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter storm, 2 winter weather. Local standard time, as filed.

Winter Storm, Dickinson

When
February 24, 7:00 AM CST to February 25, 2:00 PM CST
Where
Dickinson forecast zone
Reported by
Law Enforcement
Coordinates
43.378, -95.151 (the zone’s center; the record gives no point)

Freezing rain developed on February 24th and produced over a quarter inch of ice accumulation. The freezing rain changed to snow that night, with snow continuing through the morning of February 25th. The snow accumulated 5 to 8 inches. Travel was extremely difficult. Several weekend school activities and church services were cancelled.

Winter Storm, Clay

When
February 24, 8:00 AM CST to February 25, 2:00 PM CST
Where
Clay forecast zone
Reported by
Law Enforcement
Coordinates
43.083, -95.151 (the zone’s center; the record gives no point)

Freezing rain developed on February 24th and produced a tenth to a quarter inch of ice accumulation. The freezing rain changed to snow that night, with snow continuing through the morning of February 25th. The snow accumulated 5 to 8 inches. The greatest ice and snow accumulations were in the northern part of Clay County including the city of Spencer. The combination of ice and snow accumulations made travel very difficult. Several weekend school activities and church services were cancelled.

Winter Storm, Osceola

When
February 24, 9:00 AM CST to February 25, 2:00 PM CST
Where
Osceola forecast zone
Reported by
Law Enforcement
Coordinates
43.379, -95.624 (the zone’s center; the record gives no point)

Freezing rain developed on February 24th and produced a tenth to a quarter inch of ice accumulation. The freezing rain changed to snow that night, with snow continuing through the morning of February 25th. The snow accumulated 5 to 8 inches. The combination of icing and snow accumulations made travel very difficult.

Winter Storm, Lyon

When
February 24, 12:00 PM CST to February 25, 1:00 PM CST
Where
Lyon forecast zone
Reported by
Law Enforcement
Coordinates
43.381, -96.210 (the zone’s center; the record gives no point)

Rain and freezing rain developed on February 24th, producing light ice accumulations. The freezing rain changed to snow that night, with snow continuing into the morning of February 25th. The snow accumulated 5 to 8 inches. The combination of ice and snow accumulations made travel difficult.

Winter Storm, Sioux

When
February 24, 12:00 PM CST to February 25, 1:00 PM CST
Where
Sioux forecast zone
Reported by
Law Enforcement
Coordinates
43.083, -96.178 (the zone’s center; the record gives no point)

Rain and freezing rain developed on February 24th, producing light ice accumulations. The freezing rain changed to snow that night, with snow continuing into the morning of February 25th. The snow accumulated 5 to 8 inches. The combination of ice and snow accumulations made travel difficult.

Winter Storm, Cherokee

When
February 24, 12:00 PM CST to February 25, 1:00 PM CST
Where
Cherokee forecast zone
Reported by
Law Enforcement
Coordinates
42.736, -95.624 (the zone’s center; the record gives no point)

Rain and freezing rain developed on February 24th, producing light ice accumulations. The freezing rain changed to snow that night, with snow continuing into the morning of February 25th. The snow accumulated 5 to 8 inches. The combination of ice and snow accumulations made travel difficult.

Winter Storm, O'Brien

When
February 24, 12:00 PM CST to February 25, 2:00 PM CST
Where
O'Brien forecast zone
Reported by
Law Enforcement
Coordinates
43.084, -95.625 (the zone’s center; the record gives no point)

Rain and freezing rain developed on February 24th, producing ice accumulations of to a tenth of an inch. The freezing rain changed to snow that night, with snow continuing into the morning of February 25th. The snow accumulated 5 to 8 inches. The combination of ice and snow accumulations made travel difficult.

Winter Storm, Plymouth

When
February 24, 3:00 PM CST to February 25, 1:00 PM CST
Where
Plymouth forecast zone
Reported by
Law Enforcement
Coordinates
42.738, -96.214 (the zone’s center; the record gives no point)

Rain developed on February 24th, changing briefly to freezing rain that night before changing to snow. Light ice accumulations were followed by 5 to 8 inches of snow, making travel difficult.

Winter Storm, Woodbury

When
February 24, 3:00 PM CST to February 25, 1:00 PM CST
Where
Woodbury forecast zone
Reported by
Law Enforcement
Coordinates
42.390, -96.045 (the zone’s center; the record gives no point)

Rain changed to snow late on February 24th. Snow then continued through that night and into the morning of February 25th. The snow accumulated 6 to 11 inches, with the greatest snowfall in the Sioux City area. The heavy wet snow made travel difficult and cancelled a few weekend school and church activities.

Winter Weather, Buena Vista

When
February 24, 8:00 PM CST to February 25, 2:00 PM CST
Where
Buena Vista forecast zone
Reported by
Trained Spotter
Coordinates
42.736, -95.151 (the zone’s center; the record gives no point)

Rain changed to snow during the night of February 24th, with snow continuing into the morning of February 25th. Snow accumulation of 1 to 4 inches made travel hazardous.

Winter Weather, Ida

When
February 24, 8:00 PM CST to February 25, 1:00 PM CST
Where
Ida forecast zone
Reported by
Trained Spotter
Coordinates
42.387, -95.513 (the zone’s center; the record gives no point)

Rain changed to snow during the night of February 24th, with snow continuing into the morning of February 25th. Snow accumulation of 1 to 5 inches made travel hazardous. The heaviest snow accumulations were along the western edge of the county.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 18012, 18015, 18013, 18016, 18017, 18018, 18023, 18027, 18030, 18033, 18034.